Hail, Boone
- When
- July 1, 11:43 AM CST
- Where
- Boone County, 3.33 mi W of Lowry
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.470, -93.110
In early July there were significant reports of hail, damaging wind, and flash flooding. The month got off to a quick start with golf ball size hail just east of Omaha (Boone County) on the 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
In early July there were significant reports of hail, damaging wind, and flash flooding. The month got off to a quick start with golf ball size hail just east of Omaha (Boone County) on the 1st. On the 5th, there was a 62 mph wind gust measured at Newport (Jackson County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 1, 11:28 AM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 1228 PM CDT Sat Jul 1 2023 ...New AVIATION... .SHORT TERM... (Today through Sunday Night ) Issued at 322 AM CDT Sat Jul 1 2023 Upper level high pressure will shift eastward today along the Gulf Coast as an upper trough moves into the Plains. Tonight the upper trough moves into the Midwest and the high weakens along the Gulf Coast. The upper trough moves through the Great Lakes Sunday and into the northeast Sunday night. An upper ridge strengthens over the desert southwest during the weekend. High pressure will continue over the area today but will be shifting east with hot and humid conditions. High temperatures will reach the upper 80s to near 100 degrees today. Heat indices will be dangerous in the 105 to 115 degree range. A Heat Advisory and an Excessive Heat Warning will continue today in central and eastern section respectively. A cold front will approach from the west tonight and bring an increased chance of showers and thunderstorms in the north and west today and more widespread on Sunday. Highs Sunday will be a couple of degrees cooler in most locations, upper 80s to upper 90s. && .LONG TERM... (Monday through Friday) Issued at 322 AM CDT Sat Jul 1 2023 To begin, the synoptic pattern will feature an expansive ridge over the Desert SW, closed low over S-Cntrl Canada, and open wave trough along the Canadian/U.S. borders. Resultant upper winds over the nations mid-section will be WNWrly meanwhile at the surface, high pressure is expected to reside over the Upper MS Valley. Looking regionally, a stalled/washed out frontal boundary is expected to be draped across the state. The chances for showers and thunderstorms are anticipated nearly every day across at least portions of the state. Tuesday and Thursday are expected to bring the greatest chances and best coverage of precipitation through the upcoming work week. On Tuesday, a weak shortwave trough should traverse the region. The combination mesoscale lift via the shortwave, warm temperatures, and a moist air mass (thanks to Srly flow) should lead to better coverage of showers and thunderstorms. While CAPE will be plentiful, the overall flow pattern will be weak therefore any strong to severe storms will be more isolated in nature. Damaging winds would be the main thunderstorm hazard. Heading into Thursday, the overall upper pattern will remain similar to Monday, however each upper feature will progress Ewrd just a bit. This will still promote WNW flow across AR. Another upper level disturbance is expected to move across the region, promoting additional showers and thunderstorms along and ahead of weak cold front. Given the persistent WNW flow, the frontal boundary should push into portions of AR before becoming nearly stationary. The boundary will be responsible for additional convection on Friday, then the front is expected to dip into Srn AR with most of Cntrl/Nrn AR drying out Friday night. QPF through the period could potentially add up to a couple inches across portions of AR, with lower amounts mixed in here and there. Since rainfall will be scattered over a several day period, the risk for flash flooding appears minimal. Temperatures should be more pleasant with increased cloud coverage and rain cooled air during the daytime. Expect highs to range from the upper 80s to low/mid 90s. Heat index values should generally be in the 95 to 105 degree range which will feel nice compared to the 110 to 120 apparent temperatures of late. && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Sat Jul 1 2023 Through 00z, greatest coverage of TSRA will be across the northern quarter of the county warning area. A southwesterly surface flow of 10kts will prevail through 00z. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 97 74 93 72 / 30 30 40 20 Camden AR 96 75 94 72 / 10 10 40 30 Harrison AR 91 69 90 68 / 40 40 30 10 Hot Springs AR 97 74 94 72 / 10 20 50 20 Little Rock AR 98 77 96 75 / 10 20 40 20 Monticello AR 99 79 96 75 / 0 10 30 30 Mount Ida AR 95 72 92 69 / 10 20 50 30 Mountain Home AR 92 70 91 69 / 40 40 40 10 Newport AR 97 76 93 73 / 20 20 40 20 Pine Bluff AR 98 77 95 73 / 10 20 40 30 Russellville AR 97 73 95 72 / 20 20 40 20 Searcy AR 97 75 94 72 / 10 20 40 20 Stuttgart AR 97 77 95 74 / 10 10 40 30 && .LZK WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for ARZ006-014-015-024- 031-032-039-042>044-053>055-062-063-066>068-122-123. Excessive Heat Warning until 8 PM CDT this evening for ARZ007- 008-016-017-025-033-034-045>047-056-057-064-065-069. && SHORT TERM...51 LONG TERM....70 AVIATION...55
Hazardous Weather Outlook National Weather Service Little Rock AR 339 AM CDT Sat Jul 1 2023 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-021000- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 339 AM CDT Sat Jul 1 2023 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Expect dangerous hot and humid conditions to continue for today. An Excessive Heat Warning continues over much of the east with a Heat Advisory over the northeast, central and south central sections. Heat indices will reach 105 to 115 degrees today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are expected to return on Sunday, which will continue through much of the upcoming work week. While the potential for strong to severe weather is fairly low through the week, any strong/severe storms that develop may pose a damaging wind threat. Temperatures and corresponding heat index values are expected to be lower owing to increased cloud cover and widespread rain-cooled air. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 51/70
Special Weather Statement
National Weather Service Little Rock AR
1202 PM CDT Sat Jul 1 2023
ARZ025-011745-
Jackson AR-
1202 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of east central Jackson
County through 1245 PM CDT...
At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksonport, or over Newport, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newport... Tuckerman...
Diaz... Grubbs...
Jacksonport... Campbell Station...
Amagon... Stegall...
Erwin...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3554 9137 3564 9136 3564 9132 3565 9132
3565 9134 3566 9134 3567 9135 3567 9134
3568 9135 3569 9134 3581 9103 3557 9104
TIME...MOT...LOC 1702Z 246DEG 19KT 3562 9128
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69Special Weather Statement
National Weather Service Little Rock AR
1215 PM CDT Sat Jul 1 2023
ARZ008-011745-
Randolph AR-
1215 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern
Randolph County through 1245 PM CDT...
At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Attica, or near Pocahontas, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pocahontas... Reyno...
Maynard... Biggers...
Attica... Elkins Park...
Middlebrook... Ingram...
Hamil... Stokes...
Engelerg... Brockett...
Pitman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas.
&&
LAT...LON 3648 9077 3644 9078 3643 9077 3643 9076
3642 9077 3641 9075 3630 9075 3623 9107
3638 9112 3650 9084 3650 9078
TIME...MOT...LOC 1715Z 246DEG 24KT 3634 9095
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
69Special Weather Statement
National Weather Service Little Rock AR
1217 PM CDT Sat Jul 1 2023
ARZ103-011745-
Boone County Except Southwest AR-
1217 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northwestern Boone
County through 1245 PM CDT...
At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Roberson Hollow, or 13 miles northwest of Harrison,
moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Omaha... Willis...
Myrtle... Roberson Hollow...
Self... Alpena...
Crumpler Subdivision... New Hope in Boone County...
Burlington... Ridgeway...
Bull Shoals Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Arkansas.
&&
LAT...LON 3650 9297 3637 9297 3629 9330 3650 9330
TIME...MOT...LOC 1717Z 243DEG 30KT 3637 9329
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
69Special Weather Statement
National Weather Service Little Rock AR
1229 PM CDT Sat Jul 1 2023
ARZ014-024-011800-
Stone AR-Cleburne AR-
1229 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southeastern Stone
and northern Cleburne Counties through 100 PM CDT...
At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greers Ferry, or 9 miles east of Fairfield Bay, moving northeast at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greers Ferry... Concord...
Higden... Ben...
Edgemont... Prim...
Drasco... Wolf Bayou...
Hill Creek Recreation Area... Brewer...
Woodrow...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Arkansas.
&&
LAT...LON 3566 9180 3557 9220 3566 9223 3581 9194
TIME...MOT...LOC 1729Z 239DEG 20KT 3565 9210
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
69Special Weather Statement
National Weather Service Little Rock AR
1239 PM CDT Sat Jul 1 2023
ARZ008-011815-
Randolph AR-
1239 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern
Randolph County through 115 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Biggers, or 10 miles northeast of Pocahontas, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Reyno... Maynard...
Biggers... Stokes...
Engelerg... Elkins Park...
Pitman... Brockett...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas.
&&
LAT...LON 3648 9077 3644 9078 3643 9077 3643 9076
3642 9077 3641 9075 3632 9075 3630 9093
3641 9097 3650 9078
TIME...MOT...LOC 1739Z 247DEG 17KT 3637 9083
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
69The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Large pine trees were blown down.
Trees were blown down in Story.
A tree was blown down along Hot Springs Creek.
A few trees were blown down across Mountain Home.
Several trees were blown down south of Mt. Ida.
The Newport ASOS measured a 62 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120105, 1120106, 1120107, 1120108, 1120110, 1120111, 1125274.